Elevated clozapine levels associated with infection: A systematic review.
Clozapine is not a drug that is ever used casually. Patients generally are afflicted with severe illnesses and have demonstrated treatment resistance and/or intolerance to other therapeutic options before clozapine is seriously considered. When the clinical stakes are this high, it is especially important that physicians gain an appreciation for the various drug-drug interactions that can significantly increase or decrease clozapine blood levels; such pharmacokinetic changes can derail clozapine treatment by producing clozapine toxicity or loss of antipsychotic efficacy, respectively. The authors present a case series of five drug-drug interactions involving clozapine, each of which illustrates different mechanisms by which the metabolism of clozapine can be altered. Exploring these cases should help clinicians anticipate and avoid these undesirable drug-drug interactions.